Lane said that women taking this medication should keep taking it, and these findings shouldn't cause them alarm. "This is a great drug that does wonderful things. Bisphosphonates have dropped the rate of hip fractures," he added.
Ron Rogers, a spokesman for Merck, which manufactures Fosamax, said, "Fosamax has not been associated with an increased risk of fracture at any skeletal site." Rogers also noted that this study didn't prove a cause and effect relationship between the drug and these unusual fractures, and that the researchers noted that 63 percent of women treated for low-energy fractures weren't taking bisphosphonates at all.
Dr. Loren Wissner Greene, co-director of the osteoporosis and metabolic bone disease program at the New York University School of Medicine, agreed that this study has just pointed out an association between Fosamax use and these fractures, not proven a causal relationship.
Still, Greene said she believes these atypical breaks probably are related to the medication, although she added, "If this is a related complication, it appears to be very rare."
Like Lane, she said, "Alendronate is still a very valuable drug in decreasing the risk of hip fracture." But, she said, what would be helpful is a test that could identify who is in the sub-population that might have a problem on this medication.
Lane said that women who've been taking this medication for a long time and have test results that suggest low bone turnover, may want to take a "bone holiday," and stop taking the medicatio
All rights reserved